DEAR DR. ROACH: I just read your column from R.A., concerning rectal pain. I believe what he is talking about is proctalgia fugax. I have this condition and have had it for many years. It is not serious, but can be very painful. It is severe episodic rectal and sacral coccygeal pain caused by muscle cramping. The cause is unknown. It occurs spontaneously, usually at night, but can occur at any time. It can last from a few seconds to 20 minutes or more. Since the pain is spasms and severe, the key is to stop it as soon as possible.
As your writer stated, sitting on a baseball right away will help, but sitting on anything hard, even a tennis ball, will help. I keep one in my car at all times. It takes too long to get a hot bath ready, so the best way to control the pain is a microwave hot pack. When that is applied soon after the pain starts, it is usually relieved within 5-10 minutes. I had this for many years before mentioning it to my doctor, and then he told me the actual medical name for this. — D.D.
ANSWER: I thank you and the many other readers who wrote in with the answer to this question. Although proctalgia fugax is very common, few people report it to their physicians, which explains how I got through 20 years of practice without a case. It is thought to be due to muscle spasm, but nerve compression is another hypothesis. My medical sources emphasize making sure there isn’t another cause for pain, such as a fissure, inflammatory bowel disease or, as one reader mentioned, prostate cancer.
DEAR DR. ROACH: I always have nitroglycerin with me, as I have heart disease. If I see someone having a heart attack, can I give them one? — J.G.
ANSWER: I applaud your civic-mindedness, but you should not give out nitroglycerine. It is an extremely powerful medication that should be used only when sure of the diagnosis. I recall the chief resident during my training warning a fellow intern that he needed to do a careful exam before giving nitroglycerine, because it can be fatal in people with severe aortic stenosis, a blockage in one of the heart valves. It made quite an impression on me.
Trained first-responders carry aspirin, nitroglycerine and oxygen for heart attack victims. The key is to get the person to definitive medical care as soon as possible. I do recommend that everyone who is physically capable of providing CPR learn to do so. You can save the life of a loved one or a total stranger.
DEAR DR. ROACH: I am a 75-year-old male on Coumadin who recently took a fall. I badly bruised my shin. Initially, it swelled up the size of half a grapefruit but now, two weeks later, it’s still very tender and the size of half an orange. I first iced and elevated it. Lately I have tried heat, an elastic wrap and even my TENS unit, but nothing seems to reduce the swelling and sensitivity. Any suggestions? — B.N.
ANSWER: A bone bruise, called a periosteal hematoma, happens when small blood vessels are broken in the lining of the bone, called the periosteum. The blood collects and forms a tender lump at the site of injury. It can happen at any bone, but the shin is very common due to its being very superficial.
Warfarin (Coumadin) works by preventing the liver from making blood-clotting proteins, making for a larger blood collection, which takes longer to heal. As long as your INR is in range, though, it will eventually heal.
Worried about the strength of your bones? The osteoporosis pamphlet furnishes details on how to prevent this universal condition. Readers can obtain a copy by writing: Dr. Roach — No. 1104, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name address. Please allow four weeks for delivery.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to [email protected] or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.
(c) 2014 North America Syndicate Inc.
All Rights Reserved